Alert archive / Kansas / Snow Squall Warnings in 2020
Snow Squall Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this snow squall warning at Feb 24, 2020, 6:01 PM CST for 11 counties in Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2020, 6:01 PM CST (00:01 UTC)
- Expired
- Feb 24, 2020, 7:00 PM CST
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Clark County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Meade County, KS, Ness County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607
WWUS53 KDDC 250004
SQWDDC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Dodge City KS
601 PM CST Mon Feb 24 2020
KSC025-047-055-057-069-081-083-119-135-175-189-250100-
/O.NEW.KDDC.SQ.W.0002.200225T0001Z-200225T0100Z/
Ford KS-Seward KS-Finney KS-Ness KS-Hodgeman KS-Meade KS-Stevens KS-
Gray KS-Edwards KS-Haskell KS-Clark KS-
601 PM CST Mon Feb 24 2020
The National Weather Service in Dodge City has issued a
* Snow Squall Warning for...
Ford County in southwestern Kansas...
Seward County in southwestern Kansas...
Eastern Finney County in southwestern Kansas...
South central Ness County in west central Kansas...
Hodgeman County in southwestern Kansas...
Meade County in southwestern Kansas...
Southeastern Stevens County in southwestern Kansas...
Gray County in southwestern Kansas...
West central Edwards County in south central Kansas...
Southeastern Haskell County in southwestern Kansas...
Northwestern Clark County in southwestern Kansas...
* Until 700 PM CST.
* At 601 PM CST, dangerous snow squalls extended from near Dighton
to near Garden City to near Ulysses to Liberal, expanding
southeast at 30 mph.
HAZARD...Poor visibility in heavy snow and blowing snow. Wind
gusts as high as 50 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
Be aware of very rapidly changing visibility in heavy snow
showers.
Locations impacted include...
Dodge City, Liberal, Cimarron, Meade, Kinsley, Sublette, Montezuma,
Jetmore, Spearville, Minneola, Fowler, Kismet, Copeland, Ingalls,
Ford, Hanston, Offerle, Ensign, Bloom and Meade State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 3700 10140 3838 9996 3793 9939 3700 10026
TIME...MOT...LOC 0001Z 240DEG 48KT 3764 10030
$$
TURNERWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this snow squall warning went out at Feb 24, 5:01 PM CST, 1 hour earlier.
Area forecast discussion, Feb 24, 5:01 PM CST, 1 hour before
Area Forecast Discussion National Weather Service Dodge City KS 501 PM CST Mon Feb 24 2020 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Tuesday) Issued at 1213 PM CST Mon Feb 24 2020 A busy short term forecast with an upper level weather pattern out of the northwest bringing in a stout shortwave through the afternoon and evening and then a closed low moving from northwest Nebraska into central Kansas during the day Tuesday. Tonight on ongoing shortwave will move from northeast Colorado into western Kansas. Radar as of the time of this discussion is showing an area of rain and snow in northeast Colorado and strong winds out of the northwest gusting to 40 mph. This area of precipitation will move into Kansas by mid afternoon and continue eastward through the evening. Precipitation with this line should stay mainly rain...although with short term models hinting the 850 mb temps hovering around 0 to -1(C) as the line progresses through can't rule out either some graupel or a snowflake mixing in. Winds in and behind the line could gust briefly to over 40 mph especially for areas along and west of highway 83. Precipitation should wind down by midnight with the exception of the line lagging in north central Kansas. This line will be the focus of tomorrows precipitation discussion. Lows tonight should fall into the 20s and 30s. Tuesday a closed 500 mb and 700 mb low moves from northwest Nebraska into central Kansas. By afternoon the position of the low looks to be around Salina which will set the stage for strong cold air advection, increasing winds (both at 850 mb and the surface) and bands of snow developing from late morning through the afternoon and early evening. Snowfall totals at this point should be light for most of the region...however areas along the I-70 corridor have the best shot at seeing accumulations over an inch combining with strong winds. Impacts look likely for the I-70 corridor and the possibility of a winter headline (winter wx advisory at least) will be looked into later this afternoon. As the snow bands move south the CAM models are all hinting at the possibility of snow squalls. 12Z HRRR has a very aggressive snow squall moving south and west from the I-70 corridor in the late morning...towards Elkhart by afternoon. This squall should it develop combining with winds 25-40 mph will certainly produce blowing snow and reduced visibility. Snowfall totals will be iffy as it looks like it should be a fast moving line...however there is indications of more bands of light snow developing behind the line which would continue the visibility impacts. At this point around 1/2 inch of snow seems to be a good bet for accumulations however these amounts could increase as the evolution of the storm system takes shape. In any case prepare for some winter impacts in the afternoon across much of southwest Kansas with the possibility of an upgrade if blizzard like conditions present themselves as the evolution of the storm becomes more known in the afternoon and early evening. Highs on Tuesday will range from the mid 30s in the north to near 40 in the south. .LONG TERM...(Tuesday night through Monday) Issued at 153 PM CST Mon Feb 24 2020 Quiet weather upcoming in the long term. Wednesday the upper low moves east out of the region with an area of high pressure sliding in. The cold air should stay in place most of the day before westerly winds start to slowly push the colder air out. Highs should be in the upper 30s to low 40s. Thursday another cold front looks to move through the region as another upper level trough moves through the central and northern plains...highs will be in the upper 40s to low 50s. Friday through the weekend an upper level ridge in the rockies moves into the central plains with gradually warming temperatures. 50s on Friday and 60s look to be a good bet at this point for both Saturday and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 432 PM CST Mon Feb 24 2020 Current VFR conditions for all locations ahead of the frontal boundary that will push across the CWA in the beginning portions of this TAF period. Winds will turn out of the northwest around 15kts with rain showers associated with it already depicted on radar currently through the western portions of the CWA. Winds will slowly increase overnight as the rain showers will come to an end by 04-06Z except for lingering showers for the HYS site. Gusts up to 25kts through mid morning around 15Z before good mixing of the boundary layer to the surface pushing gusts up to 30-35kts. On the backside of the upper level system, expect light snow to develop across the occlusion after 21Z through the end of the period with the higher amounts around the HYS area. Blowing snow will also be prevalent with the gusty northwest winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 28 35 20 39 / 60 70 40 0 GCK 26 34 19 41 / 30 70 30 0 EHA 26 37 18 45 / 0 70 30 0 LBL 26 37 19 42 / 20 50 30 0 HYS 28 33 19 37 / 70 80 40 0 P28 32 40 23 41 / 50 60 40 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to 6 PM CST Tuesday for KSZ030-031-044>046. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Lowe
Hazardous weather outlook, Feb 24, 2:06 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 206 PM CST Mon Feb 24 2020 KSZ030-031-043>046-061>066-074>081-084>090-252015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 206 PM CST Mon Feb 24 2020 /106 PM MST Mon Feb 24 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- A band of showers will move through western Kansas this evening and tonight with minimal impacts. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Snow: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- The potential for serious winter impact exists on Tuesday especially along the I-70 corridor with snowfall amounts of 1-2 inches and winds increasing to 30-40 mph. The timeframe of greatest impact looks to be from mid morning through the afternoon. Much of southwest Kansas south of the interstate could see winter impacts as the snow moves south and westward during the late morning and afternoon. Snowfall amounts look to be lesser at this point of 1/2 to an inch of snow but winds will be 30-40 mph which will lead to the reduction of visibility during the afternoon. Days 2-7 Hazards ---------------- * Tuesday - Excessive cold: Limited risk - Non thunderstorm wind: Significant risk - Snow: Elevated risk * Wednesday No hazards. * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Sunday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Feb 24, 5:10 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
510 PM CST Mon Feb 24 2020
KSZ063-064-076>079-085>088-250000-
Gray KS-Seward KS-Finney KS-Hodgeman KS-Meade KS-Stevens KS-Clark KS-
Haskell KS-Edwards KS-Ford KS-
510 PM CST Mon Feb 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR FORD...SEWARD...EASTERN FINNEY...
HODGEMAN...MEADE...SOUTHEASTERN STEVENS...GRAY...WEST CENTRAL
EDWARDS...SOUTHEASTERN HASKELL AND NORTHWESTERN CLARK COUNTIES UNTIL
600 PM CST...
At 509 PM CST, Doppler radar was tracking a line of showers
producing strong winds along a line extending from 14 miles
northwest of Jetmore to 9 miles south of Hugoton. Movement was
southeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
The Garden City Regional Airport reported a gust of 49 mph at 4:54
PM CST.
Locations impacted include...
Dodge City, Liberal, Cimarron, Meade, Sublette, Montezuma, Jetmore,
Spearville, Fowler, Kismet, Copeland, Ingalls, Hanston, Offerle,
Ensign, Meade State Park, Howell, Wright, Missler and Tice.
LAT...LON 3700 10138 3826 10007 3826 10004 3800 9943
3700 10051
TIME...MOT...LOC 2309Z 314DEG 24KT 3821 10010 3705 10130
TURNERSpecial weather statement, Feb 24, 5:30 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
530 PM CST Mon Feb 24 2020
KSZ085-086-250015-
Seward KS-Stevens KS-
530 PM CST Mon Feb 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD AND SOUTHEASTERN STEVENS
COUNTIES UNTIL 615 PM CST...
At 529 PM CST, Doppler radar was tracking a strong thunderstorm near
Woods, moving southeast at 30 mph.
Wind gusts to 50 mph are likely. Rain will change to snow as the
thunderstorm arrives. Expected briefly limited visibility in heavy
snow.
Locations impacted include...
Liberal, Kismet, Woods and Hayne.
LAT...LON 3700 10124 3709 10134 3735 10109 3719 10066
3700 10085
TIME...MOT...LOC 2329Z 309DEG 18KT 3716 10115
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 6:24 PM CST | Snow Squall Warning | DDC | Finney, Grant, Gray, Haskell, Hodgeman, Kearny and 8 more | 66 min |
| Feb 24, 6:51 PM CST | Special Weather Statement | DDC | Clark, Comanche, Edwards, Kiowa, Pawnee, Stafford | 54 min |
| Feb 24, 6:54 PM CST | Snow Squall Warning | DDC | Clark, Edwards, Ellis, Finney, Ford, Gray and 10 more | 66 min |
| Feb 24, 7:52 PM CST | Special Weather Statement | DDC | Barber, Comanche, Pratt, Stafford | 53 min |
Nearby
Snow Squall Warnings in Kansas, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.